People coming off antidepressants often struggle with emotional and social turmoil, especially if they quit their meds cold turkey, a new study reports.
Challenges reported by patients quitting antidepressants included feeling overwhelmed by their emotions, finding social situations less enjoyable, and feeling detached and less empathetic towards others.
“Some symptoms were so severe, family and friends of the person coming off medication encouraged them to go back on it,” said lead researcher Raqeeb Mahmood, a doctoral student in psychology with the University of Bath.
For the study, researchers conducted interviews with 20 people who had attempted within the past year to withdraw from SSRI (selective serotonin reuptake inhibitor) antidepressants like Prozac.
Stopping antidepressant therapy is known to trigger physical symptoms like restlessness, fatigue and excessive sweating.
But this study, published recently in the journal Health Expectations, supports the notion that patients will also experience emotional symptoms.
“From these interviews, it became clear that the lived experience of withdrawal significantly impacts individuals’ well-being,” Mahmood said in a university news release. “The participants emphasized that withdrawal is not just about physical side effects, but it also affected their emotional, cognitive and social functioning.”
Some patients found the first days or weeks of withdrawal most challenging, while other struggled several months after they started coming off antidepressants.
More than half of the participants said that withdrawal negatively affected their relationships with others, noted study co-author Dr. Katherine Button, a senior lecturer in psychology at the University of Bath.
For example, one study participant said, “I got snappier more easily and prone to anger outbursts over trivial things.”
“This is an important finding, as family members are often a key source of social support so being prepared for these potential changes may help both the patient and their family navigate the withdrawal process,” Button said.
Participants described quitting antidepressants as a “double-edged sword,” since they felt all emotions more acutely, both positive and negative.
“If we watch a film or if I’m reading a book, or in conversation with somebody, it’s been feeling those emotions much more deeply than I did when I was on antidepressants,” a patient told researchers. “When you’re taking the medication, the emotions have been dialed down. When withdrawing, the emotions get heightened.”
The patients also found themselves flooded with negative thoughts from time to time.
“Old memories came flooding back during withdrawal that have been suffocated for years,” a participant said. “My thinking has been suppressed for such a long time and then the coming off the drug is almost like my body is recalibrating how to handle… any stimulation, and that includes thoughts itself.”
Patients withdrawing from antidepressants also often found it laborious to engage in social situations, results show.
“Going out with my friends was a real pain. It was something l had to drag myself to do, and I wasn’t enjoying it,” one patient said.
Study participants told researchers these emotional symptoms are less likely and more manageable if one tapers off antidepressants rather than stopping suddenly.
“If tapering is planned carefully and properly, then withdrawal symptoms can be avoided,” one patient said.
“I started off by tapering then I forgot to take it for about four or five days,” another patient said. “And then thought I could just go cold turkey, and it didn’t work due to the side effects.”
Finally, people hoping to go off antidepressants should think carefully about when they’ll do it, according to study results.
The participants “mentioned the importance of people timing their withdrawal attempts for less stressful or busy periods in their lives, to give them a better chance of coming off them without experiencing significant difficulties,” Mahmood said.
Harvard Medical School has more about going off antidepressants.
SOURCE: University of Bath, news release, Jan. 16, 2024
Copyright © 2024 HealthDay. All rights reserved.